Toxic epidermal necrolyis after vancomycin use: a case report and discussion of management

Am J Ther. Mar-Apr 2013;20(2):223-5. doi: 10.1097/MJT.0b013e3181f94c27.

Abstract

Vancomycin is a commonly used antibiotic for severe Gram-positive bacterial infections, especially for methicillin-resistant Staphylococcus Aureus and coagulase-negative staphylococci infections. Nevertheless, only few cases of toxic epidermal necrolysis have been reported since the introduction of Vancomycin into clinical practice. We report a case of a 35-year-old man who presented with multiple facial abscesses and methicillin-resistant Staphylococcus Aureus bactermia and who was started on Vancomycin and later developed toxic epidermal necrolysis.

Publication types

  • Case Reports

MeSH terms

  • Abscess / drug therapy
  • Abscess / microbiology
  • Adult
  • Anti-Bacterial Agents / adverse effects*
  • Anti-Bacterial Agents / therapeutic use
  • Bacteremia / drug therapy
  • Bacteremia / microbiology
  • Humans
  • Male
  • Methicillin-Resistant Staphylococcus aureus / isolation & purification
  • Staphylococcal Infections / drug therapy
  • Staphylococcal Infections / microbiology
  • Stevens-Johnson Syndrome / etiology*
  • Vancomycin / adverse effects*
  • Vancomycin / therapeutic use

Substances

  • Anti-Bacterial Agents
  • Vancomycin